Iowa, 2017Hail and Lightning Strike in Iowa, May 7 to 8, 2017
May 7 to 8, 2017 · NWS DMX · 7 events in 4 counties and zones
An area of low pressure skirted the region north of Iowa, tracking generally southeast through the day. Trailing fronts were draped across western Iowa (stalled turned warm front) and back across western Iowa (cold front).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure skirted the region north of Iowa, tracking generally southeast through the day. Trailing fronts were draped across western Iowa (stalled turned warm front) and back across western Iowa (cold front). Initially in the the hours just after midnight, a line of storms initiated along the stalled/warm front in an area of MUCAPE around 1000 J/kg and effective bulk shear of 30-40 kts. While primarily periods of heavy rain and small hail prevailed, a couple of severe hail reports were received. Later in the day as the low pressure center moved into northern Iowa, another series of hail producing storms sparked off in an area along the warm front close to the center of the low. MUCAPE and effective bulk shear values were similar to morning storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 5:46 AM CST, 3 hours 44 minutes earlier.
Area forecast discussion, May 7, 5:46 AM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
646 AM CDT Sun May 7 2017
.SHORT TERM.../Today through Tonight/
Issued at 339 AM CDT Sun May 7 2017
Some sensible weather may actually return to the forecast late in
the period. Not much going on currently however with mid/upper level
ridge still upstream from the southern Plains into the Dakotas. The
long wave pattern has progressed just enough to push the surface
ridge into the Upper MS Valley inducing warm advection from the
Dakotas into MN. Moisture is lacking however and the only clouds are
quite high based into MN and may skirt northeast sections today. The
low level warm advection won't be too strong however with surface
winds staying less than 180 degrees. Thus have kept highs at or just
above persistence with better warming potential west.
The warm/theta-e advection should persist and lower into tonight and
the MUCAPE axis should eventually progress to and through the MO
Valley into Monday morning. This may produce isolated elevated
showers and storms after 06z. Various models suggest MUCAPEs 500
j/kg or more with 30+kts of effective shear, so while the potential
is certainly not great, there could be a few stronger organized
storms with some brief hail potential. Have kept the low end PoPs
across the SW two-thirds of the forecast area, which most
deterministic and ensembles suggest for placement. There are a few
outliers farther NE into ARX's area however, like the HRW ARW or
NamNest, but confidence isn't there to push PoPs that far north and
east as of yet.
.LONG TERM.../Monday through Saturday/
Issued at 339 AM CDT Sun May 7 2017
No major changes to the forecast. Monday a warm front will lift
across the forecast area. There will be some elevated instability
with this boundary and as a result showers and isolated storms will
lift across the area through the day. The Southwest half should see
this activity in the morning with the Northeast seeing it in the
afternoon. The surface low will move out the area but the frontal
boundary will sag South again with another surface low developing
and this will keep showers and storms going in Missouri and likely
into Southern Iowa as well although models are starting to show a
little slower trend with precip not making much advancement into
Iowa until Wedensday when the upper low over the southwest U.S.
begins to lift into the Plains. This will occur Wednesday into
Wednesday night and this timeframe will be the next chance for
widespread precip across the state.
Thursday the models try to develop a large ridge over the West which
then takes the low back to the South aided by a low over the Great
Lakes that pivots into the Northeast U.S. This would keep the
precip South of the state again however there is a lot of things
that have to come together and so confidence is low in this overall
solution although it appears at most Southern Iowa could get
additional rainfall.
Friday into Saturday the aforementioned ridge moves into the Rockies
putting the Upper Midwest in a general Northwest flow but the models
also want to develop a shortwave/low over Minnesota/Wisconsin and
drop it South. The Euro and GFS all suggest that some showers will
brush the Northeast part of the forecast area while the Canadian
digs the low way South and develops a trough over Illinois and
Indiana taking the precip further East. Meanwhile another low is
developing over the NW U.S. which will play a part in later
forecasts.
As for temps there will be quite the divide early in the week on
either side of the warm front. Highs across the Northeast will
generally be in the 60's while across the Southwest highs will be
near 80. Mid to late week once the front is South of the area
again, highs statewide will be in the 60's.
&&
.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 645 AM CDT Sun May 7 2017
Confidence is high in VFR conditions through the evening hours
with nothing more than mid cloudiness northeast near KMCW/KALO and
mostly clear skies elsewhere. There is medium to high confidence
that VFR conditions will persist through the remainder of the
period as well, however VFR ceilings are expected to expand
overnight along with the potential for isolated weak elevated
convection. There is only a slight potential for non-VFR
conditions at any particular site, mainly due to visibility
restrictions in showers, and not great enough for a mention or
even VCSH at this point.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Small
LONG TERM...FAB
AVIATION...Small
Hazardous weather outlook, May 7, 3:40 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 AM CDT Sun May 7 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-080945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
440 AM CDT Sun May 7 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Isolated to scattered non-severe thunderstorms are possible late
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered non-severe thunderstorms will be possible at times
Monday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
FAB
Event by event
4 hail, 2 heavy rain, 1 lightning. Local standard time, as filed.
Heavy Rain, Greene
- When
- May 7, 9:30 AM CST to May 8, 9:30 AM CST
- Where
- Greene County, 0.69 mi S of Jefferson
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -94.380
Trained spotter reported heavy rainfall of about 2.00 inches over the last 24 hours. This is a location correction to earlier report.
Hail, Cass
- When
- May 8, 1:40 AM CST
- Where
- Cass County, 1.04 mi E of Atlantic
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.400, -95.000
Off duty 911 center manager reported quarter sized hail covering the ground. The hail lasted for about 5 minutes.
Heavy Rain, Guthrie
- When
- May 8, 4:30 AM CST to 9:30 AM CST
- Where
- Guthrie County, 0.51 mi E of Jamaica
- Reported by
- Social Media
- Coordinates
- 41.850, -94.310
Public reported heavy rainfall of 2.00 inches via social media.
Lightning, Cerro Gordo
- When
- May 8, 8:25 PM CST
- Where
- Cerro Gordo County, 0.44 mi SSW of Clear Lake
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 43.124, -93.383
A family reported seeing a red and orange fireball before realizing their neighbor's home was on fire. A tall tree behind the home appeared to have been struck on fire as well.
Hail, Cerro Gordo
- When
- May 8, 8:35 PM CST
- Where
- Cerro Gordo County, 0.86 mi NE of Clear Lake
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.140, -93.370
Trained spotter reported roads covered in up to ping pong ball sized hail in Clear Lake.
Hail, Cerro Gordo
- When
- May 8, 8:40 PM CST
- Where
- Cerro Gordo County, Clear Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -93.380
Trained spotter reported up to quarter sized hail.
Hail, Cerro Gordo
- When
- May 8, 8:40 PM CST
- Where
- Cerro Gordo County, 0.86 mi NE of Clear Lake
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.140, -93.370
Public reported quarter sized hail via social media.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Colorado, May 7, 20171 death · 1 injured · $5,000 · 60 kt wind · 9 events
- Flooding in Idaho, May 7 to 16, 2017$300,000 · 4 events
- Tornado and Flood in California, May 7, 20171 injured · $10,000 · EF0 · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 7, 20176 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 7, 20175 events
- Hail and Damaging Winds in Montana, May 7, 20171 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 7, 20173 events
- Flooding in Kentucky, May 7 to 18, 20172 events
- Damaging Winds in Colorado, May 7, 2017$1,000 · 78 kt wind · 2 events
- Hail in Colorado, May 7, 20171 in hail · 1 event
- Hail in South Dakota, May 7, 20170.75 in hail · 1 event
- Flood in Idaho, May 7 to 9, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687846, 687843, 687844, 695971, 687847, 687849, 687850.